Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 174, NWS JSJ

November 3, 2017

NWS JSJ issued this flash flood warning at Nov 3, 2017, 12:46 PM CDT. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2017, 12:46 PM CDT (17:46 UTC)
Expired
Nov 8, 2017, 11:45 AM CST
In force
5 days
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
Unknown

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

974 
WGCA52 TJSJ 031746
FFWSJU
PRC071-115-041745-
/O.NEW.TJSJ.FF.W.0174.171103T1746Z-171104T1745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
146 PM AST FRI NOV 3 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 145 PM AST Saturday

* At 145 PM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

TW
4 follow-up statements
155 
WGCA52 TJSJ 041521
FFWSJU
PRC071-115-051745-
/O.EXT.TJSJ.FF.W.0174.000000T0000Z-171105T1745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1121 AM AST SAT NOV 4 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 145 PM AST Sunday

* At 1119 AM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

23
662 
WGCA52 TJSJ 051535
FFWSJU
PRC071-115-061745-
/O.EXT.TJSJ.FF.W.0174.000000T0000Z-171106T1745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1135 AM AST SUN NOV 5 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 145 PM AST Monday

* At 1134 AM AST,  The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

23
589 
WGCA52 TJSJ 061452
FFWSJU
PRC071-115-071745-
/O.EXT.TJSJ.FF.W.0174.000000T0000Z-171107T1745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1052 AM AST MON NOV 6 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 145 PM AST Tuesday

* At 1050 AM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 


LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

23
806 
WGCA52 TJSJ 071712
FFWSJU
PRC071-115-081745-
/O.EXT.TJSJ.FF.W.0174.000000T0000Z-171108T1745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
112 PM AST TUE NOV 7 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 145 PM AST Wednesday

* At 111 PM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

71

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 3, 9:52 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 3, 9:52 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1052 AM AST Fri Nov 3 2017

.UPDATE...
The upper level ridge of high pressure that has brought
tranquil weather this work week will move away from the area on
Saturday. Today drier air will remain in place which will thwart
shower development. This morning SJU 12Z sounding showed
precipitable water value of 1.03 inches which has fallen from
last night sounding that had a value of 1.50 inches. So with this
new data and WV images showing drier air in the mid, lower, and
upper levels of the ATMS, pops where lowered across the region
today. Otherwise daytime high temperatures near the low to mid 80s
with an east to east-north-east wind of 5 to 10 mph.

&&

.AVIATION...
VFR conditions will prevail through the reminder of
the TAF period. Sfc winds will be easterly ranging from 5 to 10
kts and FL winds east-north-east ranging from 15 to 20 kts.

&&

.MARINE...
Relatively tranquil conditions continue through the next 7 days
with seas below 5 feet and winds below 18 knots. Small craft
advisories are not expected in the next 7 days. A low to moderate
risk of rip currents is expected, refer to the surf zone forecast
for additional information

&&

.PREV DISCUSSION... /issued 502 AM AST Fri Nov 3 2017/

SYNOPSIS...
A high pressure ridge aloft in combination with a relative dry
air mass continue to inhibit shower and thunderstorm activity
across the region. The weather pattern is forecast to become more
favorable for the development of showers and thunderstorms by the
end of the weekend into next week, as a mid to upper level trough
moves from the west into the local region.

..SHORT TERM...FRIDAY THROUGH SUNDAY...Partly cloudy to clear skies
prevailed across Puerto Rico and the U.S. Virgin Islands overnight.
Isolated showers were noted across the Atlantic coastal waters, with
some of these showers brushing the north and northeast sections of
Puerto Rico. For today, A very dry air mass will continue to promote
fair weather conditions across the local islands this morning. Some
trade wind showers are possible, mainly across the northern U.S.
Virgin Islands and across the eastern half of Puerto Rico. For this
afternoon, the combination of available moisture with daytime
heating and local effects will aid in the development of scattered
showers across the western interior and southwest sections of
Puerto Rico.

For the weekend, a surge in low level moisture will enhance the
development of showers and thunderstorms across the local islands.
In addition, a moist southeast wind flow will be established across
the northeast Caribbean as a series of low level disturbances move
through the area. Local high resolution models indicated better
chances for showers and thunderstorms will occur on Saturday, but on
Sunday another round of shower and thunderstorm activity will occur
as well. For both days, showers and thunderstorms activity is also
expected to develop in the vicinity of the San Juan metropolitan
area.

LONG TERM...Monday through Saturday...
Model guidance is suggesting a change in the regional weather
pattern by next week. A polar trough is forecast to amplify near
the islands to create an unstable atmosphere through much of the
week. In addition, a shift in the surface winds will likely push
abundant tropical moisture from the south over the islands. As the
upper level trough deepens over the region, multiple surface
induced troughs are suggested by the local models. If models are
right with this weather pattern, widespread showers and
thunderstorms are possible across the northeast Caribbean.

AVIATION...
Mainly VFR conditions are expected to prevail across
all TAF sites through at least 03/16z. Brief periods of MVFR
conditions can be expected across TJMZ from 03/18 through 03/22z.
Low level winds will be mainly east at 10 to 15 kts.

MARINE...
Relatively tranquil conditions continue through the next 7 days
with seas below 5 feet and winds below 18 knots. Small craft
advisories are not expected in the next 7 days. A low to moderate
risk of rip currents is expected, refer to the surf zone forecast
for additional information.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  78  87  78 /  20  40  40  30
STT  81  81  87  80 /  10  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...TW/FC
LONG TERM....CAM
Hazardous weather outlook, Nov 3, 10:13 AM CDT, 2 hours 33 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1056 AM AST viernes 3 de noviembre de 2017

AMZ710>745-PRZ001>013-041500-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
1056 AM AST viernes 3 de noviembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas a lo largo de la costa del Atlantico y la
costa norte de Culebra.

.Dias Dos a Siete...sabado a jueves

Un riesgo moderado de corrientes marinas continuara. Tronadas
aisladas podrian generar algunas inundaciones urbanas y de
riachuelos localizadasn durante la tarde.

Se espera que el patron de tiempo se torne mas favorable para
desarrollo de aguaceros y tronadas para la primera parte de la
semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-041500-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
1056 AM AST viernes 3 de noviembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas de Santa Cruz.

.Dias Dos a Siete...sabado a jueves

Riesgo moderado de corrientes marinas continuara.

Se espera que el patron de tiempo se torne mas favorable para
desarrollo de aguaceros y tronadas para la primera parte de la
semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.